Arizona, 2004

Lightning Strike in Arizona, August 11, 2004

August 11, 2004 · NWS VEF · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 11, 2:30 PM PST, 6 hours 38 minutes earlier.

Area forecast discussion, Aug 11, 2:30 PM PST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT WED AUG 11 2004

.SYNOPSIS...THE STRONG AREA OF HIGH PRESSURE THAT HAS BEEN OVER THE
DESERT SOUTHWEST WILL GRADUALLY WEAKEN THROUGH SATURDAY.
TEMPERATURES WILL LOWER EACH DAY AS MONSOON MOISTURE INCREASES INTO
THE REGION. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE
FRIDAY AND SATURDAY.
&&

.SHORT TERM...TEMPERATURES SO FAR TODAY RUNNING +/- 1 DEGREE FROM
READINGS AT THIS TIME YESTERDAY. MODELS IN AGREEMENT THE STRONG AREA
OF HIGH PRESSURE WILL NOT LOSE MUCH OF ITS STRENGTH THURSDAY WITH
BUBBLE OF HOT AIR STAYING CENTERED OVER THE SOUTHERN GREAT BASIN AND
MOJAVE DESERT. WILL LIKELY SEE TEMPERATURES DOWN A DEGREE OR
TWO FROM TODAYS HIGHS BUT STILL HOT ENOUGH TO ISSUE ANOTHER
EXCESSIVE HEAT WARNING FOR THURSDAY. AFTER TOMORROW...HIGH CENTER
WILL GRADUALLY WEAKEN/BREAK DOWN ALLOWING MONSOON MOISTURE TO INVADE
THE FORECAST AREA. THE INCREASED RELATIVE HUMIDITY VALUES WILL LOWER
HIGH TEMPERATURES BACK DOWN TO NORMAL SATURDAY.

WITH REGARD TO THE MONSOON MOISTURE. ISOLATED SHOWERS/THUNDERSTORMS
ARE STAYING GENERALLY ATTACHED TO THE HIGHER TERRAIN OF MOHAVE...SAN
BERNARDINO AND FAR SOUTHERN CLARK COUNTIES THIS AFTERNOON. BETTER
AGREEMENT BETWEEN THE ETA/GFS SOLUTIONS BY THE TIME SATURDAY ROLLS
AROUND. ETA STILL THE DRIEST SOLUTION THURSDAY AND FRIDAY SO TOOK
A COMPROMISE APPROACH TOMORROW AND FRIDAY. MONSOON DAILY
OBSERVATION DATA INDICATED THAT THERE HAS CONTINUED TO BE A SLOW BUT
STEADY INCREASE OF LOW LEVEL MOISTURE INTO THE SOUTHERN PART OF THE
FORECAST AREA. BY THE WAY THINGS DEVELOPED TODAY...MOISTURE HAS
WORKED AS FAR NORTH AS SOUTHERN CLARK COUNTY MOUNTAINS. THEREFORE...
FORECAST BASED ON THE IDEA THAT THE MOISTURE WILL CONTINUE TO SLOWLY
SEEP NORTHWARD AND AS HIGH CENTER BREAKS DOWN...MID LEVEL COOLING
WILL LEAD TO DECREASED INSTABILITY FOR AN UPSWING IN SHOWERS AND
THUNDERSTORMS HEADING INTO THE WEEKEND.
&&

.LONG TERM...UPPER TROUGH OFF THE WEST COAST WILL ONCE AGAIN SHOVE
MUCH OF THE MONSOONAL MOISTURE EAST OF THE AREA. GFS SHOWING
MOISTURE TO REMAIN OVER THE SOUTHERN AND EASTERN AREAS OF THE CWA
SUNDAY AND HAVE INCREASED THE POPS SLIGHTLY IN SAN BERNARDINO COUNTY
WHILE LEAVING THE REMAINDER OF THE CWA THE SAME. AS THE DRIER
SOUTHWEST FLOW WORKS INTO THE AREA MOST OF THE MOISTURE WILL BE
CONFINED TO MOHAVE COUNTY AND HAVE LEFT THE CHANCE FOR POPS INTO
WEDNESDAY. BY THURSDAY...THE MODELS ARE FORECASTING ENOUGH DRY AIR
TO WORK INTO THE REGION THAT ALL OF THE PRECIP CHANCES SHOULD REMAIN
EAST OF THE AREA. TEMPERATURES ARE FORECAST TO REMAIN NEARLY
STATIONARY THROUGH THE EXTENDED...BUT WILL KEEP SLIGHTLY ABOVE
GUIDANCE.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...EXCESSIVE HEAT WARNING UNTIL 8 PM TODAY AND NOON UNTIL 7 PM
      THURSDAY ZONES 16-17, 20-22.
.AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM TODAY AND NOON UNTIL 7 PM
      THURSDAY ZONES 2-3.
.CA...EXCESSIVE HEAT WARNING UNTIL 8 PM TODAY AND NOON UNTIL 7 PM
      THURSDAY ZONES 27-29.
&&

PIERCE/GORELOW
Hazardous weather outlook, Aug 11, 9:36 AM PST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1036 AM PDT WED AUG 11 2004

AZZ001>003-036-CAZ026>029-NVZ014>022-120700-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LAKE HAVASU AND FORT MOJAVE-LAKE MEAD NATIONAL RECREATION AREA-
LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
NORTHWEST DESERTS-NORTHWEST PLATEAU-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-SHEEP RANGE-SOUTHERN CLARK COUNTY-
SPRING MOUNTAINS-RED ROCK CANYON-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
1036 AM PDT (1036 AM MST) WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

...EXCESSIVE HEAT WARNING TODAY...

A STRONG AREA OF HIGH PRESSURE WILL KEEP TEMPERATURES ABOVE NORMAL
TODAY. AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM NOON UNTIL 8 PM.
FOR PART OF NORTHWEST ARIZONA...SOUTHERN NEVADA AND EASTERN
CALIFORNIA. PLEASE REFER TO THE LATEST RNONPWVEF FOR MORE SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TEMPERATURES WILL STAY ABOVE NORMAL THROUGH THURSDAY. AS MOISTURE
BEGINS TO INCREASE TEMPERATURES WILL START TO LOWER BACK NEAR NORMAL
FRIDAY AND OVER THE WEEKEND DUE TO INCREASE RELATIVE HUMIDITY
VALUES.

The radar

The Las Vegas radar (KESX), 102 km away, was scanning. The volume nearest the first event began at 05:09 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Mohave

When
August 11, 9:08 PM PST
Where
Mohave County, Lake Havasu City
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
35.704, -113.758 (the zone’s center; the record gives no point)

Lightning from thunderstorms over Lake Havasu City caused two house fires and ignited several palm trees.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416884.